Alert archive / Tennessee / Frost Advisories in 2015

Frost Advisory 2, NWS Morristown, TN

April 23, 20157 counties in Virginia; 26 counties in Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this frost advisory at Apr 23, 2015, 2:50 PM EDT for 7 counties in Virginia; 26 counties in Tennessee; Cherokee County, Clay County, North Carolina. It took effect at Apr 24, 2015, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2015, 2:50 PM EDT (18:50 UTC)
In effect from
Apr 24, 2015, 2:00 AM EDT
Expired
Apr 24, 2015, 9:00 AM EDT
In force
7 hr
Issued by
NWS Morristown, TN
All 35 counties

Cherokee County, NC, Clay County, NC, Anderson County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, McMinn County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Roane County, TN, Scott County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 5 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -187 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-187 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WWUS74 KMRX 231850
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT THU APR 23 2015

...AREAS OF FROST EXPECTED OVERNIGHT...

.HIGH PRESSURE WILL BE OVER THE REGION TONIGHT...PROVIDING A MOSTLY
CLEAR SKY AND DIMINISHING WINDS. THIS WILL ALLOW TEMPERATURES TO
FALL INTO THE 30S ACROSS MUCH OF THE AREA OVERNIGHT...WITH AREAS
OF FROST POSSIBLE LATE TONIGHT.

NCZ060-061-TNZ012>018-035>047-067>074-085>087-102-VAZ001-002-005-
006-008-240300-
/O.NEW.KMRX.FR.Y.0002.150424T0600Z-150424T1300Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...ATHENS...
MADISONVILLE...COKER CREEK...DUCKTOWN...JONESVILLE...WISE...
NORTON...GATE CITY...LEBANON...ABINGDON
250 PM EDT THU APR 23 2015

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY. 

* EVENT...TEMPERATURES WILL DROP INTO THE 30S OVERNIGHT...WITH
  TEMPERATURES BOTTOMING OUT NEAR FREEZING IN SOME RURAL SHELTERED
  VALLEY LOCATIONS. AREAS OF FROST ARE EXPECTED TO DEVELOP
  ESPECIALLY IN SHELTERED VALLEY LOCATIONS.

* TIMING...LATE TONIGHT INTO VERY EARLY FRIDAY.

* IMPACTS...UNPROTECTED SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR
  KILLED.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED OR OCCURRING.
SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT
UNPROTECTED.

&&

$$
2 follow-up statements
722 
WWUS74 KMRX 240119
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
919 PM EDT THU APR 23 2015

...AREAS OF FROST EXPECTED OVERNIGHT...

.HIGH PRESSURE WILL BE OVER THE REGION TONIGHT...PROVIDING MOSTLY 
CLEAR SKIES AND DIMINISHING WINDS. THIS WILL ALLOW TEMPERATURES TO
FALL INTO THE 30S ACROSS MUCH OF THE AREA OVERNIGHT...WITH AREAS OF
FROST POSSIBLE.

NCZ060-061-TNZ012>018-035>047-067>074-085>087-102-VAZ001-002-005-
006-008-240930-
/O.CON.KMRX.FR.Y.0002.150424T0600Z-150424T1300Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...ATHENS...
MADISONVILLE...COKER CREEK...DUCKTOWN...JONESVILLE...WISE...
NORTON...GATE CITY...LEBANON...ABINGDON
919 PM EDT THU APR 23 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
FRIDAY...

* EVENT...TEMPERATURES WILL DROP INTO THE 30S OVERNIGHT...WITH
  TEMPERATURES BOTTOMING OUT NEAR FREEZING IN SOME RURAL SHELTERED
  VALLEY LOCATIONS. AREAS OF FROST ARE EXPECTED TO DEVELOP
  ESPECIALLY IN THOSE SHELTERED VALLEY LOCATIONS...WHERE THE
  LIGHTEST WINDS WILL OCCUR.

* TIMING...LATE TONIGHT INTO VERY EARLY FRIDAY.

* IMPACTS...UNPROTECTED SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED 
  OR KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED OR OCCURRING.
SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT
UNPROTECTED.

&&

$$

TG
864 
WWUS74 KMRX 240917
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 AM EDT FRI APR 24 2015

...AREAS OF FROST EXPECTED OVERNIGHT...

.HIGH PRESSURE WILL SETTLE INTO THE REGION THIS MORNING...PROVIDING
MOSTLY CLEAR SKIES AND DIMINISHING WINDS. THIS WILL ALLOW
TEMPERATURES TO FALL INTO THE 30S ACROSS MUCH OF THE AREA
OVERNIGHT...WITH AREAS OF FROST POSSIBLE.

NCZ060-061-TNZ012>018-035>047-067>074-085>087-102-VAZ001-002-005-
006-008-241300-
/O.CON.KMRX.FR.Y.0002.000000T0000Z-150424T1300Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...ATHENS...
MADISONVILLE...COKER CREEK...DUCKTOWN...JONESVILLE...WISE...
NORTON...GATE CITY...LEBANON...ABINGDON
517 AM EDT FRI APR 24 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* EVENT...TEMPERATURES WILL DROP INTO THE 30S THIS MORNING...WITH
  TEMPERATURES BOTTOMING OUT NEAR FREEZING IN SOME RURAL SHELTERED
  VALLEY LOCATIONS. AREAS OF FROST ARE EXPECTED TO DEVELOP
  ESPECIALLY IN THOSE SHELTERED VALLEY LOCATIONS...WHERE THE
  LIGHTEST WINDS WILL OCCUR.

* TIMING...EARLY THIS MORNING.

* IMPACTS...UNPROTECTED SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED 
  OR KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED OR OCCURRING.
SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT
UNPROTECTED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this frost advisory went out at Apr 23, 1:22 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 23, 1:22 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
122 PM EDT THU APR 23 2015

.AVIATION...HIGH PRESSURE OVER THE REGION WILL DRIFT EAST. SOME
HIGH CLOUDS WILL BE AROUND ESPECIALLY SOUTH. SOME GUSTY WINDS EARLY
NORTH.  VFR CONDITIONS EXPECTED FOR THE PERIOD ALL SITES.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Apr 23, 2:45 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 AM EDT THU APR 23 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240645-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
245 AM EDT THU APR 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

TEMPERATURES WILL REMAIN BELOW SEASONAL APRIL VALUES...WITH LOWS
IN THE 30S ACROSS A WIDESPREAD AREA OF NORTHERN TENNESSEE
AND SOUTHWEST VIRGINIA TONIGHT AND EARLY FRIDAY MORNING. PATCHY
FROST IS POSSIBLE IN THESE AREAS...IF WIND SPEED DECREASES ENOUGH
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY. THE AIRMASS WILL
BECOME MODERATELY UNSTABLE SATURDAY AFTERNOON AND EARLY
EVENING...SUPPORTING A CHANCE OF STRONG TO SEVERE STORMS. DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE WITH SOME STORMS...ALONG
WITH A POTENTIAL FOR ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY AFTERNOON OR EVENING.

In the hours before

Special weather statement, Apr 23, 10:42 AM EDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1042 AM EDT THU APR 23 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-232200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN
1042 AM EDT THU APR 23 2015

...INCREASED FIRE DANGER THIS AFTERNOON...

HIGH PRESSURE WILL CONTINUE TO BUILD IN TODAY WITH DRIER AIR. WINDS
WILL BE FROM THE WEST AND NORTHWEST AT 5 TO 15 MPH WITH SOME HIGHER
GUSTS AT TIMES...AND RELATIVE HUMIDITY VALUES WILL FALL INTO THE
20S IN MOST LOCATIONS. THIS COMBINATION OF WINDS AND LOW RELATIVE
HUMIDITY WILL LEAD TO INCREASED FIRE DANGER THIS AFTERNOON.

RESIDENTS OF EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA
ARE DISCOURAGED FROM BURNING THIS AFTERNOON...DUE TO THE INCREASED
POTENTIAL FOR FIRE GROWTH AND SPREAD.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:11 PM EDTSpecial Weather StatementMRXHamilton, Marion64 min

Nearby

Frost Advisories in Tennessee, 2015Frost Advisories in Virginia, 2015Frost Advisories in North Carolina, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.